AF Association

Now heartbeat too low

I was prescribed 25mg Metoprolol and 5mg Eliquis after I wore a halter moniter and they got one fast heart rate reading, I wore it again after meds and they said my heart rate now is too low, sometimes it drops into the 40's, I am in good physical shape, I still lift weights do cardio and have an active job at 66, my heart rate was always around the low 60's before I had that episode, is dropping into the 40's dangerous? Echo cardiogram was good. Cardio doc called and said he is not happy with low heart rate reading, to come back to see him in a couple of weeks. 3 weeks ago I was walking around feeling great, felt some fluttering in middle of my chest, went to doctor, put a monitor on had an episode of rapid heartbeat, took meds now low heartbeat, now kind of puzzled and nervous.

12 Replies
oldestnewest

From your message, it would seem your cardiologist may need to review your medication, are you seeing an electrophysiologist? I used to function okay on a heart rate of 45, when it dropped lower than that I was symptomatic. However, my bradycardia was due to an electrical conduction problem and not medication. Hope this is helpful.

2 likes
Reply

Thanks Bryonny

Reply

Hi hrplants, as you probably know, we are not medically trained therefore we are unable to give any specific advice on medication. As far as I know, Eliquis should not have any adverse effect on heat rate whereas betablockers are prescribed to reduce heart rate and blood pressure. Maybe your Doctor will adjust your dose, so you could try making him/her aware now or wait until your appointment in a couple of weeks

1 like
Reply

Thanks Flapjack

Reply

I have to be really careful with Metoprolol as it can take my heart rate down dangerously low. I take just 12.5 (quarter of a tablet) along with my Flecainide twice daily. Your cardiologist probably wants to do an ECG/EKG and see just what your heart is doing. I really wouldn't worry as he may well just tweak your medication.

Jean

1 like
Reply

Thanks jeanjeannie50

Reply

I have bradycardia and my heart rate is often in the forties. Some ten years ago perhaps, before I had heard of AF and was on a beta blocker for blood pressure control, I told my GP I had cold feet. He took my pulse and adjusted my medication, halving the beta blocker and doubling another drug.

A low heart rate seems to cause me no problems and I don't feel worried or bothered by it. I function OK, no breathlessness or dizziness.

1 like
Reply

Hi before i got AF my heart was a steady 35 -40 even went down to 23 while sleeping i have played sport all my life and weight trained up to now at 60 my heart now is between 50-60 resting and playing football Saturday reached a max 143 but hung around 123 im still out of beat around every 30 beats it jumps 2

But when im playing it beats quicker and in beat, problem is cant play for 24hrs a day lol

i hope you get sorted and can keep your fitness and weights going its good to hear others in there 60s still keeping themselves fit

1 like
Reply

I survived my HR being in the low 40's on a mega dose of bisoprolol , Felt like cr*p though, now at a real restful rest it goes down to the low 50s which isn't too bad

1 like
Reply

My normal heart rate was around 48-52, but when I developed afib the medications I was tried on would reduce it to around 42-44, this eventually led to a rate of 33 on propafanone and not doing well at all. They were never able to use metoprolol due to my low heart rate. When it reached the 33, a dual pacemaker was placed after a cardiac arrest on the second dose of tikosyn. I am now on metoprolol 50 mg every 12 hours and do great on it with the pacemaker. My life long slow heart rate interferred with a lot of medications That could be given. Each person is individual with many factors including other health issues that factor in.

1 like
Reply

I have simalar problem if i stop beta blocker bisoprol heart races if i take by end of day get alot of flutter ps ectopic beats cant win ! still awaiting to see cardiologist i do have mild mitral valve refurge which can cause ectopic s

1 like
Reply

I would clarify with your cardiologist whether you have a vegal arrhythmia whereby metoprolol is contraindicated with vegal arrythmia and can make the matter worse if you take this beta blocker drug, especially since you had only one fast heart rate reading. Inquire why you were put on a beta blocker and not a calcium channel blocker by this cardiologist. Definitely ask to see an EP as cardiologists are not specialists in arrhythmia. Get on top of your condition so that you will have the right good treatment while the arrhythmia is in the early stages or you might end up in persistent AF, as I did.

1 like
Reply

You may also like...